Florida, 2002

Hail and Damaging Wind in Florida, May 30, 2002

May 30, 2002 · NWS TAE · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 30, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT THU MAY 30 2002

SYNOPSIS: ITS SHAPING UP TO BE AN ACTIVE AFTN W/ CONVECTION
BREAKING OUT OVER WRN 1/2 OF CWFA. WATER VAPOR IMAGERY SHOWS UPPER
LOW CENTERED OVER LA W/ SERIES OF SHORT WAVES (S/WAVE) PINWHEELING
AROUND SYSTEM. LEAD S/WAVE & DIFFLUENCE ALOFT GENERATING SCATTERED
STRONG CONVECTION OVER OUR PNHDL ZONES/COASTAL WATERS, MOVING NWD.
MORE CONVECTION FIRING FURTHER W OVER LA. WEAK LOW OFF NE FL COAST
W/ E & W COAST SEA BREEZES BECOMING ACTIVE.

MODELS/PUBLIC FCST: 12Z MODELS INITIALIZE UPPER LOW OVER LA W/
SLIGHT POSITION/STRENGTH VARIATIONS THEREAFTER AS BROAD
POSITIVELY-TILTED TROUGH DOMINATES THE GULF OF MEXICO & SE CONUS.
SERIES OF S/WAVES ROTATING AROUND BASE OF TROUGH WILL CONTINUE TO
MOVE E/NEWD AS LOW DIGS S INTO GULF NEXT 48 HRS. DECENT UPPER
SUPPORT LINGERS THRU FRI, W/ WEAK VORT LOBE LINGERING OVER CWFA THIS
WEEKEND. WEAK LOW OFF NE FL COAST WEAKENS TONIGHT W/ SURFACE PATTERN
DOMINATED BY WEAK HIGH PRESSURE & LIGHT W-SW SUB-SYNOPTIC FLOW.
MODEL SOUNDINGS STAY RELATIVELY MOIST (PWATS 1.5) AND UNSTABLE
(UNMODIFIED SBCAPES 2000-2500 J/KG) THRU SUN. SCATTERED CONVECTION
WILL PRIMARILY BE DIURNALLY DRIVEN W/ AFTN SEA BREEZES EACH DAY.
POPS THIS EVENING BASED ON RADAR TRENDS W/ CONVECTION WINDING DOWN
LATER THIS EVENING. REMAINDER OF FCST FOLLOWS MOS POPS/TEMPS
CLOSELY.

MARINE: NO HIGHLIGHTS. GENERALLY LIGHT W-SW FLOW THRU THE PERIOD W/
LOW SEAS.

FIRE WEATHER: NO CONCERNS.

EXTENDED (MON-THU): CENTRAL GULF CLOSED LOW BECOMES OPEN WAVE &
LIFTS NE TO CAROLINAS BY TUE, FOLLOWED BY WEAK RIDGE ALOFT FOR WED.
NEXT UPPER TROUGH MOVES FROM ROCKIES TO MS VALLEY THU W/ SWLY FLOW
ALOFT. COLD FRONT OVER UPPER MIDWEST DROPS S TO OH VALLEY LATE
TUE & APPROACHES CWFA LATE THU W/ FROPA JUST BEYOND THIS PERIOD AS
UPPER TROUGH SWINGS BY. AS WEAK SURFACE RIDGE AXIS CENTERS FROM
CNTRL FL PEN INTO WRN ATLANTIC, W-SWLY LOW LEVEL WILL DOMINATE
W/ SCATTERED MAINLY AFTN/EVE SEA BREEZE-INDUCED CONVECTION.

PRELIM NUMBERS:
TLH 067/090 068/092 3423
PFN 070/086 071/088 4423
DHN 068/088 069/090 5423
ABY 068/089 069/091 3423
VLD 067/090 068/092 2423=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, May 30, 10:00 AM EST, 5 hours before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT THU MAY 30 2002

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...

A BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST ALABAMA EXTENDING
INTO THE GULF IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. THIS
DISTURBANCE WILL MOVE EAST TOWARD THE TRI-STATE REGION THIS
AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER
PORTIONS OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE WHERE STORM
OUTFLOW BOUNDARIES COLLIDE WITH THE GULF SEA BREEZE THIS AFTERNOON.
OVER SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND...SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AS THE GULF AND EAST
COAST SEA BREEZES MOVE INLAND AND INTERACT WITH THE DISTURBANCE
ALOFT.

SUFFICIENT INSTABILITY...MOISTURE AND COOL AIR ALOFT WILL ALLOW A FEW
OF THESE STORMS TO APPROACH SEVERE LIMITS WITH HAIL AND DAMAGING
WINDS THE MAIN THREATS. WITH WEAK STEERING WINDS ALOFT...STORMS WILL
BE SLOW MOVERS WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE SHOWERS AND
STORMS WILL LINGER INTO THE EVENING HOURS.

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD MONITOR THE WEATHER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ
Special weather statement, May 30, 2:02 PM EST, 58 minutes before
ALZ065>069-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT THU MAY 30 2002

AT 302 PM EDT(202 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS MOVING SLOWLY NORTH OVER MUCH OF
SOUTHEAST ALABAMA. THERE HAD BEEN PUBLIC REPORTS OF A FUNNEL CLOUD AROUND
DALEVILLE...HOWEVER THIS REPORT HAD NOT BEEN CONFIRMED BY ADDITIONAL REPORTS
OR RADAR.

SOME STORMS IN SOUTHEAST ALABAMA WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS.

TJT

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
May 30, 3:00 PM EST to 3:05 PM EST
Where
Leon County, Tallahassee
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.450, -84.283

Dime to nickel size hail fell on Capital Circle NE between Centerville and Thomasville Roads. Reported by a local meteorologist.

Hail, Dixie

When
May 30, 5:30 PM EST
Where
Dixie County, Old Town
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.600, -82.983

Golfball size hail reported by the Dixie County EMA.

Hail, Madison

When
May 30, 5:35 PM EST
Where
Madison County, 5 mi SW of Madison
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.417, -83.467

Dime size hail reported by the Madison County EMA.

Thunderstorm Wind, Madison

When
May 30, 5:35 PM EST
Where
Madison County, 5 mi SW of Madison
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.417, -83.467

Several downed trees which blocked traffic on Interstate 10. Reported by the Madison County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294857, 5294858, 5294859, 5294948.